Missouri, 2009

Flood in Missouri, January 1, 2009

January 1, 2009 · NWS EAX · 1 event in 1 county or zone

The storm in Missouri on 12/26/2008 to 12/27/2008, produced heavy rains, which resulted in some river and stream flooding across the area. The Blackwater River near Blue lick dropped below flood stage on January 1, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The storm in Missouri on 12/26/2008 to 12/27/2008, produced heavy rains, which resulted in some river and stream flooding across the area. The Blackwater River near Blue lick dropped below flood stage on January 1, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 31, 11:44 PM CST, 16 minutes earlier.

Area forecast discussion, Dec 31, 11:44 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1144 PM CST WED DEC 31 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/349 PM CST WED DEC 31 2008/
SHORT RANGE (TONIGHT THROUGH FRIDAY)...

PLEASANT WEATHER LOOKS TO BE ON TAP FOR THE REST OF THE WORK WEEK AS
WE MOVE INTO THE NEW YEAR.

SURFACE HIGH GLIDING THROUGH THE CENTRAL PLAINS TODAY HAS KEPT
TEMPERATURES BELOW NORMAL ACROSS OUR REGION. HOWEVER...AS WE MOVE
THROUGH THE OVERNIGHT HOURS A RETURN FLOW ON THE WEST SIDE OF THE
HIGH WILL BEGIN TO SPREAD ACROSS THE REGION. THIS WILL ALLOW BREEZY
WINDS TO MOVE IN BACK ACROSS EASTERN KANSAS AND FAR WESTERN MISSOURI
LATE TONIGHT THROUGH THURSDAY AFTERNOON. THIS WILL MITIGATE OUR
TEMPERATURES ACROSS THE KANSAS MISSOURI STATE LINE REGION. AS A
RESULT HAVE ADJUSTED THAT AREA TO REFLECT STEADY-STATE TEMPERATURES
FOR THE AFTER MIDNIGHT TIME PERIOD. LATER FORECAST ADJUSTMENTS MIGHT
BE NEEDED AS THE WESTERN REACHES OF THE FORECAST AREA MAY EVEN SEE A
WARMING TREND OVERNIGHT DUE TO THE SOUTHERLY WIND. CENTRAL AND NORTH
CENTRAL MISSOURI SHOULD SEE A LIGHTER WIND...SO TEMPERATURES ARE
EXPECTED TO DROP OFF THROUGH THE ENTIRE NIGHT.

FOR THURSDAY...ANOTHER IN A SERIES OF PROGRESSIVE SHORTWAVES WILL BE
MOVING THROUGH THE NORTHERN PLAINS. LATEST MODEL RUNS INDICATE THAT
THE WAVE WILL NOT DIG QUITE AS FAR SOUTH AS THE ONE THAT PASSED
THROUGH TUESDAY AND BROUGHT TODAYS COLD TEMPERATURES BEHIND A DRY
COLD FRONT. INSTEAD...FOR THURSDAY...LOOK FOR A WEAK SURFACE TROUGH
TO SWING SOUTH INTO THE FORECAST AREA DURING THE LATE MORNING AND
AFTERNOON HOURS...BEFORE WASHING OUT ACROSS CENTRAL MISSOURI. EXPECT
TEMPERATURES WILL JUMP ABOVE NORMAL WITH THE SOUTHWEST WIND AHEAD OF
THE SURFACE TROUGH THURSDAY...BUT THAT TEMPERATURES THAT NIGHT WILL
DROP OFF BELOW FREEZING BEHIND THE TROUGH. FRIDAYS TEMPERATURES
SHOULD REBOUND NICELY BACK ABOVE NORMAL AS SURFACE WINDS QUICKLY
RETURN TO A MORE SOUTHERLY DIRECTION.

AS FOR THE POPS THAT WERE IN THE FORECAST FOR NORTHEAST MISSOURI
THURSDAY AFTERNOON AND EVENING...MOISTURE RETURN WITH THE SOUTHWEST
WINDS AHEAD OF THE TROUGH LOOKS WEAK...AT BEST. WATER VAPOR IMAGERY
LOOKS TO BACK UP THIS ASSESSMENT. GIVEN THAT MODELS NO LONGER ARE
PAINTING ANY QPF ACROSS FAR NORTHERN MISSOURI...I HAVE OPTED TO TAKE
OUT THE SLIGHT CHANCE POPS WE HAD GOING.

CUTTER

MEDIUM RANGE (SATURDAY THROUGH WEDNESDAY)...

THERE ARE A COUPLE OF SYSTEMS OF NOTE DURING THE EXTENDED FORECAST
THIS CYCLE. FIRST WILL EFFECT THE REGION SAT AND SAT NIGHT. AHEAD OF
THIS SYSTEM MODERATE WARM AIR ADVECTION MAY FORCE A FEW RAIN SHOWERS
ESPECIALLY OVER THE SOUTHEAST PORTION OF THE CWA. ELSEWHERE BOTH NAM
AND GFS SHOW A FAIRLY SATURATED BOUNDARY LAYER...POSSIBLY DRIZZLE
DEPENDING ON STRENGTH OF TURBULENCE AT THE TOP OF THE CAPPED LAYER.
THIS SYSTEM PUSHES THE COLD FRONT THROUGH BEGINNING IN THE NORTHWEST
AROUND 00Z SUNDAY...WITH SOUNDINGS QUICKLY COOL ENOUGH TO MAKE POST
FRONTAL FREEZING DRIZZLE A POSSIBILITY SATURDAY NIGHT.

NEXT ORGANIZED WEATHER SYSTEM WILL NOT THROUGH THE REGION UNTIL
TUESDAY AND TUESDAY NIGHT. ECMWF HAS COME MORE IN LINE WITH PREVIOUS
GFS RUNS...AND THE 12Z GFS IS A LITTLE FURTHER SOUTH WITH THE
MOISTURE AND DYNAMICS OF THE SOUTHERN STREAM WAVE THAN PREVIOUS
RUNS. FOR NOW HAVE LEFT IN LOW POP -SN...BUT IF SPLIT FLOW CONTINUES
TO PUT US IN BETWEEN STREAMS...WE COULD END UP WITH LITTLE OR NO
PRECIP IN THE CWA FROM THIS SYSTEM.

BAILEY

&&

.AVIATION...

FOR THE 06Z TAFS...VFR CONDITIONS EXPECTED. MAIN CONCERN WILL BE
WITH THE STRENGTHENING WINDS OVERNIGHT.  LATEST FORECAST SOUNDINGS
INDICATE A DEEP ALTHOUGH NOT THAT STEEP INVERSION UP THROUGH AT
LEAST 850 MB...WITH WINDS AROUND 925 MB NEAR 45 KTS STARTING BETWEEN
09 AND 10Z.  THIS DEEP INVERSION SHOULD ALLOW THESE LOWER LEVEL
WINDS TO MIX DOWN CREATING A GUSTY NATURE TO THE WINDS AS THE
SURFACE PRESSURE GRADIENT STRENGTHENS OVERNIGHT.  ALREADY SEEING
GUSTY WINDS IN EXTREME NORTHWEST MISSOURI.  WILL GO AHEAD AND PUT IN
A MENTION OF LLWS THROUGH 14Z...WHEN SURFACE WINDS SHOULD STRENGTHEN
A LITTLE MORE AS THE INVERSION BEGINS TO BREAK DOWN. COULD SEE THE
LLWS ACTUALLY EXTEND UNTIL 15Z IF THIS PROCESS IS A LITTLE SLOWER.
WINDS SHOULD BECOME A NON FACTOR BY MID AFTERNOON AS A WEAK SURFACE
TROUGH ENTERS THE REGION WITH WEAK HIGH PRESSURE BUILDING IN BEHIND.
NO LOW LEVEL MOISTURE IS ASSOCIATED WITH THESE FEATURES.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.
Hazardous weather outlook, Dec 31, 1:01 PM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CST WED DEC 31 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
101 PM CST WED DEC 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR DRIZZLE OR FREEZING DRIZZLE SATURDAY EVENING
ACROSS EASTERN KANSAS AND NORTHERN MISSOURI. HOWEVER...ANY
PRECIPITATION WILL LIKELY BE QUITE LIGHT.

THE NEXT BEST CHANCE FOR MORE ORGANIZED PRECIPITATION MAY ARRIVE
MONDAY NIGHT AND TUESDAY IN THE FORM OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CUTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Saline

When
January 1, 12:00 AM CST to 11:56 AM CST
Where
Saline County, 3.32 mi N of Marshall Jct to 2.54 mi N of Marshall Jct
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.998, -93.213

The Blackwater River near Blue Lick, fell below flood stage on|January 1, 2009.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150691.